Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 34, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 16, 2020, 8:32 PM EDT for Dare County, North Carolina. It took effect at Aug 17, 2020, 4:00 AM EDT. It was in force for 64 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2020, 8:32 PM EDT (00:32 UTC)
- In effect from
- Aug 17, 2020, 4:00 AM EDT
- Expired
- Aug 19, 2020, 8:00 PM EDT
- In force
- 64 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
860 WHUS42 KMHX 170032 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 832 PM EDT Sun Aug 16 2020 NCZ203-205-171245- /O.NEW.KMHX.BH.S.0034.200817T1100Z-200818T0000Z/ Northern Outer Banks-Hatteras Island- 832 PM EDT Sun Aug 16 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 7 AM EDT Monday through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur a little after noon tomorrow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
8 follow-up statements
802 WHUS42 KMHX 170800 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 400 AM EDT Mon Aug 17 2020 NCZ203-205-172100- /O.EXT.KMHX.BH.S.0034.200817T0800Z-200818T0000Z/ Northern Outer Banks-Hatteras Island- 400 AM EDT Mon Aug 17 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around noon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
554 WHUS42 KMHX 171510 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1110 AM EDT Mon Aug 17 2020 NCZ203-205-180000- /O.CON.KMHX.BH.S.0034.000000T0000Z-200818T0000Z/ Northern Outer Banks-Hatteras Island- 1110 AM EDT Mon Aug 17 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1230 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
529 WHUS42 KMHX 180002 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 802 PM EDT Mon Aug 17 2020 NCZ203-205-181215- /O.EXT.KMHX.BH.S.0034.000000T0000Z-200819T0000Z/ Northern Outer Banks-Hatteras Island- 802 PM EDT Mon Aug 17 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
067 WHUS42 KMHX 180800 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 400 AM EDT Tue Aug 18 2020 NCZ203-205-182100- /O.CON.KMHX.BH.S.0034.000000T0000Z-200819T0000Z/ Northern Outer Banks-Hatteras Island- 400 AM EDT Tue Aug 18 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
701 WHUS42 KMHX 181507 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1107 AM EDT Tue Aug 18 2020 NCZ203-205-190000- /O.CON.KMHX.BH.S.0034.000000T0000Z-200819T0000Z/ Northern Outer Banks-Hatteras Island- 1107 AM EDT Tue Aug 18 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
206 WHUS42 KMHX 182359 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 759 PM EDT Tue Aug 18 2020 NCZ203-205-191200- /O.EXT.KMHX.BH.S.0034.000000T0000Z-200820T0000Z/ Northern Outer Banks-Hatteras Island- 759 PM EDT Tue Aug 18 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:15 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
806 WHUS42 KMHX 190800 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 400 AM EDT Wed Aug 19 2020 NCZ203-205-192000- /O.CON.KMHX.BH.S.0034.000000T0000Z-200820T0000Z/ Northern Outer Banks-Hatteras Island- 400 AM EDT Wed Aug 19 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 pmPM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
036 WHUS42 KMHX 191500 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1100 AM EDT Wed Aug 19 2020 NCZ203-205-200000- /O.CON.KMHX.BH.S.0034.000000T0000Z-200820T0000Z/ Northern Outer Banks-Hatteras Island- 1100 AM EDT Wed Aug 19 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:15 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 16, 6:19 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 16, 6:19 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 619 PM EDT Sun Aug 16 2020 .SYNOPSIS... A cold front will move offshore this evening with high pressure building in early in the week. A trough of low pressure will build into the Southeastern U.S. by mid week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 615 PM Sunday...Cold front is pushing offshore taking heavier precip with it. Lowered or removed pops this evening and expect mostly dry conditions. Some patchy fog poss late as low lvl moisture will remain high behind front. Prev disc...A cold front presently draped across the CWA from Oregon Inlet to Bayboro to Jacksonville this afternoon will slowly slide eastward this evening as a mid- level shortwave pushes offshore. A line of showers and thunderstorms have developed this afternoon east of the front but it has remained pretty quiet to the west where low stratus has persisted keeping a more stable environment. With the slow motion of the front allowing for training of cell and PW values around 2.3" inches, stronger storms will produce heavy rainfall rates that could cause localized flooding, especially in locations that received several inches of rain yesterday. Otherwise, the severe threat with the storms will be minimal. The front and assoc showers and thunderstorms will push offshore this evening with significant mid and upper-level drying ensuing, which is evident on WV imagery pushing into the western coastal plain, and expect dry conditions through the overnight. NNW flow behind the front will allow for stratus to fill back across the CWA with patchy fog possible, especially inland. Dewpoints fall into the 60s behind the front bringing a more comfortable airmass into the region and expect lows in the upper 60s inland to low to mid 70s along the coast. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... As of 345 PM Sunday...Cyclonic flow aloft continues Monday with an embedded shortwave and attendant frontal boundary approaching the area late in the day. With a much dryer airmass in place expect limited precip chances but there could be enough forcing to bring isolated showers or thunderstorms across inland counties late afternoon. It will feel more comfortable with dewpoints dipping into the 60s and expect highs generally in the mid 80s. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... As of 330 AM Sun...Drying trend on tap for the first part of the week, then some more unsettled conditions by mid week. Seasonable temps expected through the entire period. Monday night and Tuesday...Forecast continues to trend drier and looks pleasant early this week with front lingering just off the coast and troughing aloft with nwrly flow. Chance of convection slim to none both days, as lowered TD's in the 60s and flow from the W and NW signal a dry forecast. The GFS is a wetter outlier for a weak reinforcing front that will pass through later Mon into Mon evening. This will act to reinforce the dry conditions expected on Tue as well. Temps near climo with highs in the mid/upr 80s and lows in the 65-70 degree range, with some mid 70s immediate coast. Wednesday through Saturday...More typical summertime weather returns Wed through late week, with high pressure offshore, sfc troughing inland and ridge gradually building aloft. Higher moisture content will begin to surge into the region with deep layer swrly flow due to troughing just west. Will continue the high chance PoPs each day with best chances during peak heating and best covg likely interior zones each afternoon. Temps near climo with highs in the mid to upper 80s, with lows climbing into the 70-75 degree range all areas. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... Short Term /through Monday/... As of 615 PM Sunday...The front is pushing offshore with big deck of MVFR SCU cont behind it. Expect pred MVFR this evening although could briefly bounce up to VFR at times. Cigs expected to lower to IFR/LIFR after midnight with some patchy fog developing as well. Conditions will grad improve Mon morn lifting thru MVFR to VFR by late morn/early aftn. VFR will cont into the evening Mon with only wdly sct convection poss late. Long Term /Monday night through Friday/... As of 330 AM Sun...Expect pred VFR Mon night through Tue. Region will be rain free Mon and Tue, then a return to sct showers/storms by mid week which could bring bouts of sub-VFR conds. && .MARINE... Short Term /through Monday/... As of 615 PM Sunday...Increased N winds nrn tier this evening as getting little surge behind departing low. Also greatly reduced precip chcs as heavier activity shifts well offshore. Prev disc... A frontal boundary currently positioned across Oregon Inlet and Pamlico Sound will push offshore this evening. W/SW winds around 5-15 kt ahead of the front will become N/NW after fropa, then expected to subside to around 10 kt or less Monday afternoon while backing to S/SE. Seas around 3-5 ft will continue through the short term, subsiding to around 2 ft near shore Onlsow Bay Monday. With Diamond Buoy out of service, current conditions across the central waters are unknown, however all wave guidance indicates seas are 5 ft or less in the near shore zones, therefore have cancelled the Small Craft Advisory. Long Term /Mon night through Fri/... As of 330 AM Sun...Nrly to nerly winds diminish to 5-10 kt Mon behind the front, then turn wrly but remain light Mon night. Winds then become generally out of the S or SW Tue into mid week as high pres builds offshore and trough of low pres builds inland. The winds and seas will remain sub SCA levels however with decent boating conditions expected. However, swell from distant tropical cyclones (Kyle and Josephine) will keep seas at 3-5 ft, highest north of Ocracoke on the outer waters. && .EQUIPMENT... As of 3 AM Sun...The ASOS temperature sensor at Frisco, NC (HSE) reports erroneously warm temperatures at times so please use the temperature data with caution. Maintenance to repair the sensor is scheduled for early next week. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...RF/SK SHORT TERM...CQD/SK LONG TERM...TL AVIATION...RF/TL MARINE...RF/SK/TL EQUIPMENT...MHX
Hazardous weather outlook, Aug 16, 4:42 PM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 442 PM EDT Sun Aug 16 2020 NCZ029-044>047-079>081-090>092-094-193-194-198-172045- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 442 PM EDT Sun Aug 16 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-172045- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 442 PM EDT Sun Aug 16 2020 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Swells from distant tropical systems Josephine and Kyle will likely produce an enhanced risk of rip currents early this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-172045- Northern Outer Banks- 442 PM EDT Sun Aug 16 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Swells from distant tropical systems Josephine and Kyle will likely produce an enhanced risk of rip currents early this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.